Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 51, NWS Cleveland, OH

May 29, 2017Ashland County, Huron County, Lorain County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 29, 2017, 11:01 PM EDT for Ashland County, Huron County, Lorain County, Ohio. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2017, 11:01 PM EDT (03:01 UTC)
Expired
May 29, 2017, 11:45 PM EDT
In force
44 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ashland County, OH, Huron County, OH, Lorain County, OH

The radar

The Cleveland radar (KCLE), 25 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 11:33 PM EDTTSTM WND DMG2 Se Grafton, OHTREE DAMAGED WAS REPORTED TO CAUSE POWER OUTAGES SOUTHEAST OF GRAFTON IN LORAIN COUNTY WEST OF THE INTERSECTION OF GRAFTON AND COWLEY ROAD.
May 29, 11:36 PM EDTTSTM WND DMG4 Ene Grafton, OHTREE DOWNED AT THE INTERSECTION OF SR 82 AND COLUMBIA ROAD IN COLUMBIA TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 3.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

041 
WUUS51 KCLE 300301
SVRCLE
OHC005-077-093-300345-
/O.NEW.KCLE.SV.W.0051.170530T0301Z-170530T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
1101 PM EDT MON MAY 29 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Eastern Huron County in north central Ohio...
  Northwestern Ashland County in north central Ohio...
  Lorain County in north central Ohio...

* Until 1145 PM EDT

* At 1101 PM EDT, a severe thunderstorm was located near New London,
  or 11 miles southeast of Norwalk, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Elyria, Westlake, North Ridgeville, Grafton, Wellington, New
  London, Wakeman, Avon, Bay Village, Olmsted Falls, Eaton, Oberlin,
  Sheffield, Sullivan, Lagrange, Penfield, South Amherst, Pittsfield,
  Kipton and Rochester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4099 8245 4124 8245 4152 8189 4148 8189
      4149 8193 4147 8197 4136 8197 4135 8188
      4127 8188 4127 8197 4120 8198 4120 8207
      4114 8208 4114 8217 4103 8217
TIME...MOT...LOC 0301Z 238DEG 37KT 4111 8248 

HAIL...1.00IN
WIND...60MPH
 
$$

Kosarik
2 follow-up statements
835 
WWUS51 KCLE 300321
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
1121 PM EDT MON MAY 29 2017

OHC005-077-300329-
/O.CAN.KCLE.SV.W.0051.000000T0000Z-170530T0345Z/
Huron OH-Ashland OH-
1121 PM EDT MON MAY 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HURON AND NORTHWESTERN
ASHLAND COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4148 8189 4149 8193 4146 8197 4135 8197
      4135 8188 4127 8188 4127 8197 4120 8198
      4120 8207 4114 8208 4114 8217 4106 8217
      4107 8233 4129 8235 4152 8189
TIME...MOT...LOC 0319Z 238DEG 37KT 4121 8226 

$$

OHC093-300345-
/O.CON.KCLE.SV.W.0051.000000T0000Z-170530T0345Z/
Lorain OH-
1121 PM EDT MON MAY 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR LORAIN COUNTY...

At 1119 PM EDT, a severe thunderstorm was located near Wellington, 
moving northeast at 45 mph. Tree limbs were reported downed in 
Willard with this storm.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines. 

Locations impacted include...
Elyria, Westlake, North Ridgeville, Grafton, Wellington, Avon, Bay
Village, Eaton, Oberlin, Sheffield, Lagrange, Penfield, South
Amherst, Pittsfield, Kipton, Rochester and Eaton Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4148 8189 4149 8193 4146 8197 4135 8197
      4135 8188 4127 8188 4127 8197 4120 8198
      4120 8207 4114 8208 4114 8217 4106 8217
      4107 8233 4129 8235 4152 8189
TIME...MOT...LOC 0319Z 238DEG 37KT 4121 8226 

HAIL...1.00IN
WIND...60MPH
 
$$

Kosarik
130 
WWUS51 KCLE 300349
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
1149 PM EDT MON MAY 29 2017

OHC093-300359-
/O.EXP.KCLE.SV.W.0051.000000T0000Z-170530T0345Z/
Lorain OH-
1149 PM EDT MON MAY 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR LORAIN COUNTY HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

LAT...LON 4148 8189 4149 8193 4146 8197 4135 8197
      4135 8188 4127 8188 4127 8197 4120 8198
      4120 8207 4114 8208 4114 8217 4106 8217
      4107 8233 4129 8235 4152 8189
TIME...MOT...LOC 0349Z 238DEG 37KT 4137 8192 

$$

Kosarik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 7:00 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, May 29, 7:00 PM EDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Cleveland OH
700 PM EDT Mon May 29 2017

.SYNOPSIS...
A weak cold front will push east across the area tonight. High
pressure will briefly build into the region Tuesday before a
weak trough of low pressure swings through the southern Great
Lakes Tuesday night into Wednesday. A large area of high
pressure will drift east across the Great Lakes and Ohio Valley
Wednesday through Thursday night.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Watching two areas of showers with isolated thunder. The first
was across northwest Ohio ahead of the cold front. Made the
showers "scattered" versus "chance" for northwest Ohio this
evening. The other area of showers was across extreme northeast
OH and northwest PA. These showers should shift east and
diminish by 8 PM or so. Made a few other minor adjustments to
the pop tonight based on the latest meso models to keep a
chance/slight chance of showers a little longer across north
central Ohio tonight. No other changes for the evening update.

Original "Tonight" discussion...
Isolated showers beginning to develop mainly east of the I-71
corridor this afternoon. Went ahead and upped pops to mid chance
for a few hours late this afternoon. A few rumbles of thunder
are possible, with around 500 j/kg of SBCAPE across the area. A
cold front will push east across the area tonight. Hi- res
guidance continues to indicate widely scattered precip ahead of
the front, spreading east across the area through the night,
with slight chance to low chance pops in general. Some thunder
is possible through the evening but any thunder chances should
diminish overnight as the atmosphere stabilizes. Mainly dry
conditions are expected on Tuesday as high pressure briefly
builds through the area. Another weak trough passage through the
area Tuesday night prompts some slight chance pops across the
area. No major changes to temperatures from previous forecast.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Upper level trough axis should be moving across the region on
Wednesday with scattered showers/thunderstorms anticipated. High
pressure then builds into the area Wednesday night with drier
conditions returning. The high will move east of the region by
Thursday night with increasing chances of showers as the next
wave approaches in the NW flow.

Wednesday will see temperatures slightly below seasonal averages
but all locations return to average levels for Thursday.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Scattered showers and thunderstorms will remain in the forecast
on Friday as yet another wave moves through the upper level
trough. These storms could be a bit stronger but that is
something to watch over the next few days. Cold front should be
moving into central Ohio on Saturday with any
showers/thunderstorms moving south of the region by Saturday
afternoon. Models differ on the timing of this system across the
area so changes may occur over the next few shifts. High
pressure should build back into the region Sunday into Monday
with drier conditions anticipated.

Temperatures will run within a few degrees of seasonal averages.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
Cold front just NW of TOL will push across the forecast area
tonight. Currently scattered showers with isolated tsra ahead of
the front. The tsra will diminish after sunset. MFVR conditions
in the heavier rain showers.

OUTLOOK...Non-VFR at times Wednesday into Wednesday night.

&&

.MARINE...
Winds and waves should decrease overnight with waves running in
the 1 to 3 foot range. Southwesterly winds will increase Tuesday
night into Wednesday but we should not have any larger waves on
the south shore of the lake. As a weak trough/front crosses the
lake on Wednesday allowing winds to shift more to the west. This
may build waves to near small craft advisory levels Wednesday
into Wednesday evening. Winds decrease for Thursday as high
pressure moves across southern Ohio.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt/Kosarik
NEAR TERM...Greenawalt/Kosarik
SHORT TERM...Mullen
LONG TERM...Mullen
AVIATION...DJB
MARINE...Greenawalt/Mullen
Hazardous weather outlook, May 29, 4:54 AM EDT, 18 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
454 AM EDT Mon May 29 2017

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-300900-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
454 AM EDT Mon May 29 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 29, 11:01 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1101 PM EDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     TSTM WND DMG     5 SSE UPPER SANDUSKY    40.76N 83.24W
05/29/2017                   WYANDOT            OH   LAW ENFORCEMENT

            3 TREES DOWN

&&

BRAY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 9:56 PM EDTSevere Thunderstorm WarningCLEWyandot34 min
May 29, 10:13 PM EDTSevere Thunderstorm WarningCLECrawford32 min
May 29, 10:39 PM EDTSevere Thunderstorm WarningCLEHuron, Richland36 min
May 29, 11:40 PM EDTSevere Thunderstorm WarningCLECuyahoga50 min
May 30, 12:21 AM EDTSpecial Weather StatementCLEGeauga39 min
May 30, 1:10 AM EDTSpecial Weather StatementCLEAshtabula35 min
May 30, 1:18 AM EDTSpecial Marine WarningCLE87 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.